Papers And Originals

Nephrotoxic Lesions from 5-Aminosalicylic Acid

Br Med J 1972; 1 doi: https://doi.org/10.1136/bmj.1.5793.152 (Published 15 January 1972) Cite this as: Br Med J 1972;1:152
  1. I. C. Calder,
  2. C. C. Funder,
  3. C. R. Green,
  4. K. N. Ham,
  5. J. D. Tange

    Abstract

    5-Aminosalicylic acid given to rats as a single intravenous injection led to necrosis of the proximal convoluted tubules and of the renal papilla. These two lesions developed at the same time and the cortical lesions did not appear to be a consequence of the renal papillary necrosis. Since the compound possesses the molecular structure both of a phenacetin derivative and of a salicylate these observations may be relevant to the problem of renal damage incident to abuse of analgesic compounds and suggest the possibility that in this syndrome cortical lesions may develop independently of renal papillary necrosis.